Alert archive / Iowa / Wind Chill Advisories in 2014
Wind Chill Advisory 3, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this wind chill advisory at Jan 2, 2014, 3:57 PM CST for 11 counties in Iowa; 6 counties in South Dakota; Rock County, Minnesota. It took effect at Jan 2, 2014, 6:00 PM CST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jan 2, 2014, 3:57 PM CST (21:57 UTC)
- In effect from
- Jan 2, 2014, 6:00 PM CST
- Expired
- Jan 3, 2014, 3:49 AM CST
- In force
- 10 hr
- Issued by
- NWS Sioux Falls, SD
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Rock County, MN, Beadle County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 48 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
420 WWUS43 KFSD 022157 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 357 PM CST THU JAN 2 2014 MNZ071-072-080-081-089-090-097-SDZ039-040-055-056-030600- /O.NEW.KFSD.WW.Y.0001.140103T0000Z-140103T2100Z/ LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-KINGSBURY- BROOKINGS-LAKE-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET... ARLINGTON...LAKE PRESTON...BROOKINGS...MADISON...FLANDREAU 357 PM CST THU JAN 2 2014 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER WEATHER ADVISORY FOR BLOWING SNOW AND WIND CHILLS...WHICH IS IN EFFECT UNTIL 3 PM CST FRIDAY. * TIMING...BITTERLY COLD WIND CHILLS WILL IMPACT THE AREA FROM THIS EVENING INTO EARLY FRIDAY MORNING. AS WINDS PICK UP LATER TONIGHT...BLOWING SNOW WILL BECOME AN ISSUE INTO FRIDAY AFTERNOON. * ACCUMULATIONS...SCATTERED FLURRIES ARE POSSIBLE LATE TONIGHT INTO FRIDAY MORNING...ALTHOUGH NO ACCUMULATION IS EXPECTED. * WIND AND VISIBILITY...SOUTH TO SOUTHWESTERLY WINDS WILL INCREASE LATER TONIGHT INTO FRIDAY AFTERNOON. SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS AROUND 40 MPH ARE LIKELY. THE STRONGEST WINDS WILL BE ALONG AND JUST NORTHEAST OF THE BUFFALO RIDGE...WHERE A FEW GUSTS OF 40 TO 50 MPH ARE POSSIBLE. VISIBILITY BELOW A MILE AT TIMES IN BLOWING AND DRIFTING SNOW IS EXPECTED AFTER MIDNIGHT INTO FRIDAY AFTERNOON. POCKETS OF WHITEOUT CONDITIONS ARE POSSIBLE ALONG AND JUST NORTHEAST OF THE BUFFALO RIDGE. * WIND CHILL VALUES...WIND CHILL VALUES OF 20 BELOW TO 30 BELOW ZERO ARE LIKELY TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ IAZ001>003-013-014-022-MNZ098-SDZ038-053-054-061-062-030600- /O.NEW.KFSD.WC.Y.0003.140103T0000Z-140103T1200Z/ LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-ROCK-BEADLE- SANBORN-MINER-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SHELDON...HARTLEY...SANBORN...SPENCER...STORM LAKE...LUVERNE... HURON...WOONSOCKET...HOWARD...SALEM...CANISTOTA...BRIDGEWATER... MONTROSE...SIOUX FALLS 357 PM CST THU JAN 2 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST FRIDAY. * WIND AND VISIBILITY...SOUTH TO SOUTHWESTERLY WINDS WILL INCREASE THROUGH THE NIGHT...GUSTING UP TO 30 MPH AFTER MIDNIGHT. AREAS OF BLOWING AND DRIFTING SNOW ARE ALSO POSSIBLE LATER TONIGHT INTO FRIDAY AFTERNOON. VISIBILITY MAY BE REDUCED IN FAVORABLY EXPOSED AREAS. * WIND CHILL VALUES...WIND CHILL VALUES OF 20 BELOW TO 25 BELOW ZERO ARE EXPECTED THIS EVENING INTO THE EARLY MORNING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ CHENARD
2 follow-up statements
332 WWUS43 KFSD 030335 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 935 PM CST THU JAN 2 2014 IAZ012-020-021-031-032-SDZ067-031145- /O.EXA.KFSD.WC.Y.0003.000000T0000Z-140103T1200Z/ SIOUX-PLYMOUTH-CHEROKEE-WOODBURY-IDA-LINCOLN- INCLUDING THE CITIES OF...ORANGE CITY...SIOUX CENTER...LE MARS... CHEROKEE...SIOUX CITY...IDA GROVE...HOLSTEIN...BATTLE CREEK... CANTON...LENNOX...TEA...HARRISBURG 935 PM CST THU JAN 2 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 6 AM CST FRIDAY... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM CST FRIDAY. * WIND AND VISIBILITY...SOUTH TO SOUTHWESTERLY WINDS WILL INCREASE THROUGH THE NIGHT...GUSTING UP TO 30 MPH AFTER MIDNIGHT. PATCHY BLOWING AND DRIFTING SNOW ARE ALSO POSSIBLE LATER TONIGHT INTO FRIDAY AFTERNOON. VISIBILITY MAY BE REDUCED IN FAVORABLY EXPOSED AREAS. * WIND CHILL VALUES...WIND CHILL VALUES OF 20 BELOW TO 25 BELOW ZERO ARE EXPECTED THIS EVENING INTO THE EARLY MORNING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ MNZ071-072-080-081-089-090-097-SDZ039-040-055-056-031145- /O.CON.KFSD.WW.Y.0001.000000T0000Z-140103T2100Z/ LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-KINGSBURY- BROOKINGS-LAKE-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET... ARLINGTON...LAKE PRESTON...BROOKINGS...MADISON...FLANDREAU 935 PM CST THU JAN 2 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST FRIDAY... * TIMING...BITTERLY COLD WIND CHILLS WILL IMPACT THE AREA FROM THIS EVENING INTO EARLY FRIDAY MORNING. AS WINDS PICK UP LATER TONIGHT...BLOWING SNOW WILL BECOME AN ISSUE INTO FRIDAY AFTERNOON. * ACCUMULATIONS...SCATTERED FLURRIES ARE POSSIBLE LATE TONIGHT INTO FRIDAY MORNING...ALTHOUGH NO ACCUMULATION IS EXPECTED. * WIND AND VISIBILITY...SOUTH TO SOUTHWESTERLY WINDS WILL INCREASE LATER TONIGHT INTO FRIDAY AFTERNOON. SUSTAINED WINDS OF 20 TO 35 MPH WITH GUSTS AROUND 40 MPH ARE LIKELY. THE STRONGEST WINDS WILL BE ALONG AND JUST NORTHEAST OF THE BUFFALO RIDGE...WHERE A FEW GUSTS OF 40 TO 50 MPH ARE POSSIBLE. VISIBILITY BELOW A MILE AT TIMES IN BLOWING AND DRIFTING SNOW IS EXPECTED AFTER MIDNIGHT INTO FRIDAY AFTERNOON. POCKETS OF WHITEOUT CONDITIONS ARE POSSIBLE ALONG AND JUST NORTHEAST OF THE BUFFALO RIDGE. * WIND CHILL VALUES...WIND CHILL VALUES OF 20 BELOW TO 30 BELOW ZERO ARE LIKELY TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$ IAZ001>003-013-014-022-MNZ098-SDZ038-053-054-061-062-031145- /O.CON.KFSD.WC.Y.0003.000000T0000Z-140103T1200Z/ LYON-OSCEOLA-DICKINSON-OBRIEN-CLAY-BUENA VISTA-ROCK-BEADLE- SANBORN-MINER-MCCOOK-MINNEHAHA- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SHELDON...HARTLEY...SANBORN...SPENCER...STORM LAKE...LUVERNE... HURON...WOONSOCKET...HOWARD...SALEM...CANISTOTA...BRIDGEWATER... MONTROSE...SIOUX FALLS 935 PM CST THU JAN 2 2014 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 6 AM CST FRIDAY... * WIND AND VISIBILITY...SOUTH TO SOUTHWESTERLY WINDS WILL INCREASE THROUGH THE NIGHT...GUSTING UP TO 30 MPH AFTER MIDNIGHT. AREAS OF BLOWING AND DRIFTING SNOW ARE ALSO POSSIBLE LATER TONIGHT INTO FRIDAY AFTERNOON. VISIBILITY MAY BE REDUCED IN FAVORABLY EXPOSED AREAS. * WIND CHILL VALUES...WIND CHILL VALUES OF 20 BELOW TO 25 BELOW ZERO ARE EXPECTED THIS EVENING INTO THE EARLY MORNING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY IS ISSUED WHEN A STRONG WIND WILL COMBINE WITH COLD TEMPERATURES TO CREATE DANGEROUSLY COLD CONDITIONS FOR EXPOSED SKIN. THE WIND WILL MAKE IT FEEL LIKE IT IS 20 DEGREES BELOW ZERO OR COLDER FOR A PERIOD OF SEVERAL HOURS. THOSE PLANNING TO VENTURE OUTDOORS SHOULD DRESS WARMLY...MAKING SURE THAT ALL EXPOSED SKIN IS COVERED. && $$
285 WWUS43 KFSD 030949 WSWFSD URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE SIOUX FALLS SD 349 AM CST FRI JAN 3 2014 IAZ001>003-012>014-020>022-031-032-MNZ098-SDZ038-053-054-061-062- 067-031100- /O.CAN.KFSD.WC.Y.0003.000000T0000Z-140103T1200Z/ LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-ROCK-BEADLE-SANBORN-MINER-MCCOOK- MINNEHAHA-LINCOLN- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...LUVERNE...HURON... WOONSOCKET...HOWARD...SALEM...CANISTOTA...BRIDGEWATER... MONTROSE...SIOUX FALLS...CANTON...LENNOX...TEA...HARRISBURG 349 AM CST FRI JAN 3 2014 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE WIND CHILL ADVISORY. AS TEMPERATURES CONTINUE TO WARM THIS MORNING...THE WIND CHILL IS EXPECTED TO REMAIN ABOVE 20 BELOW ZERO. $$ MNZ071-072-080-081-089-090-097-SDZ039-040-055-056-031800- /O.CON.KFSD.WW.Y.0001.000000T0000Z-140103T2100Z/ LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-KINGSBURY- BROOKINGS-LAKE-MOODY- INCLUDING THE CITIES OF...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...DE SMET... ARLINGTON...LAKE PRESTON...BROOKINGS...MADISON...FLANDREAU 349 AM CST FRI JAN 3 2014 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON... * TIMING...STRONG WINDS ARE EXPECTED TO DEVELOP BY SUNRISE AND CONTINUE THROUGH THE MIDDLE OF THE AFTERNOON. THESE WINDS WILL PRODUCE BLOWING SNOW ACROSS THE AREA. * ACCUMULATIONS...SCATTERED FLURRIES ARE POSSIBLE FRIDAY MORNING...ALTHOUGH NO ACCUMULATION IS EXPECTED. * WIND AND VISIBILITY...SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO BE 20 TO 30 MPH WITH GUSTS TO 40 MPH BY SUNRISE. THE STRONGEST WINDS WILL BE ALONG AND JUST NORTHEAST OF THE BUFFALO RIDGE...WHERE A FEW GUSTS OF 40 TO 50 MPH ARE POSSIBLE. THE VISIBILITY WILL BE LESS THAN A MILE AT TIMES IN BLOWING AND DRIFTING SNOW THROUGH FRIDAY AFTERNOON. WHITEOUT CONDITIONS ARE POSSIBLE ALONG AND JUST NORTHEAST OF THE BUFFALO RIDGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WINTER WEATHER ADVISORY FOR BLOWING SNOW MEANS THAT VISIBILITIES WILL BE LIMITED DUE TO STRONG WINDS BLOWING SNOW AROUND. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN AREAS. && $$ SCHUMACHER
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this wind chill advisory went out at Jan 2, 11:31 AM CST, 4 hours 26 minutes earlier.
Area forecast discussion, Jan 2, 11:31 AM CST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1131 AM CST THU JAN 2 2014
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 422 AM CST THU JAN 2 2014
THERE IS SOME LIGHT SNOW FROM WESTERN SD INTO SOUTH CENTRAL SD AT
THIS TIME ASSOCIATED WITH A WEAK UPPER LEVEL WAVE MOVING INTO
NORTHERN SD. THIS WAVE IS EXPECTED TO EXIT LATER THIS MORNING.
PRIMARILY EXPECT FLURRIES BUT THERE COULD BE UP TO A QUARTER INCH OF
SNOW ALONG AND WEST OF THE MISSOURI RIVER.
OTHERWISE...THE MAIN FOCUS IS TEMPERATURES...BOTH MAX AND MINS AS
WELL AS TRENDS OVER THE NEXT 24 H. CURRENTLY THERE ARE MID AND HIGH
CLOUDS OVER MUCH OF THE AREA. DIFFICULT TO TELL HOW THICK CLOUDS ARE
FROM IR IMAGERY BUT BASED UPON TEMPERATURE TRENDS IT APPEARS ALONG
AND EAST OF I-29 CLOUDS ARE THIN AND THEREFORE THESE AREAS HAVE SEEN
TEMPERATURES FALL INTO THE TEENS BELOW ZERO. WITH MIXING LIMITED...
TEMPERATURES ARE UNLIKELY TO REACH ZERO NORTH OF I90 AND EAST OF THE
JAMES RIVER. WHERE CLOUDS ARE THICKEST IN SOUTH CENTRAL SD...TEMPS
ARE ALREADY ABOVE ZERO AND PARTS OF GREGORY COUNTY MAY REACH 10
ABOVE LATE THIS AFTERNOON.
HIGH PRESSURE SLOWLY MOVES EAST OF THE AREA OVERNIGHT. THIS WILL
RESULT IN AN INCREASE IN SOUTH WINDS THROUGH THE NIGHT. ACCOMPANYING
THIS INCREASE IN WINDS WILL BE INCREASING MID CLOUDS AHEAD OF A WARM
FRONT. IT IS INITIALLY VERY DRY BELOW 10 KFT...SO DO NOT THINK THERE
WILL BE ANY PCPN WITH THIS FRONT UNTIL FRIDAY MORNING. WITH MOSTLY
CLOUDY SKIES AND SOUTH WINDS AROUND 10 MPH IN CENTRAL SD BY SUNSET DO
NOT SEE TEMPERATURES FALLING AT ALL. EAST OF THE JAMES RIVER...WINDS
WILL BEGIN THE NIGHT LIGHT AND VARIABLE AND SKIES WILL BE MOSTLY
CLEAR SO EXPECT A RAPID FALL OF 5 TO 10 DEGREES IN THE EARLY EVENING
WITH MOST PLACES REACHING THEIR LOWS FROM 0 TO 10 BELOW BETWEEN 6 AND
10 PM. THE COLDEST TEMPERATURES WILL BE IN SW MN. THEN AS WINDS
GRADUALLY PICK UP AND CLOUDS INCREASE FROM WEST TO EAST...
TEMPERATURES WILL BECOME STEADY AND THEN SLOWLY RISE THROUGH THE
NIGHT. BY SUNRISE MOST PLACES WILL BE AT OR ABOVE ZERO. WINDS MAY
PRODUCE PATCHY BLOWING SNOW...ESPECIALLY IN MORE EXPOSED AREAS
OUTSIDE OF RIVER VALLEYS. WITH A STRONG INVERSION SET UP OVER SW MN
AND SW FLOW OF 30 TO 40 KTS PERPENDICULAR TO THE BUFFALO RIDGE...THIS
IS IDEAL SET UP FOR STRONG SOUTHWEST WINDS TO DEVELOP LATE TONIGHT.
SO EXPECT WINDS GUSTING OVER 30 KTS BY SUNRISE. THEREFORE...BLOWING
SNOW AROUND MARSHALL...TRACY AND SLAYTON MAY BE MORE SIGNIFICANT...
PERHAPS REDUCING VISIBILITIES TO HALF MILE LATE TONIGHT. HAVE NOT
ISSUED ANY TYPE OF ADVISORY AT THIS POINT BUT WILL LET LATER SHIFTS
REEXAMINE POSSIBILITY.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 422 AM CST THU JAN 2 2014
TEMPERATURES WILL REMAIN THE FOCUS AND MAIN CHALLENGE THROUGH THE
LONGER RANGE. RISE IN TEMPERATURES TO NEAR OR EVEN ABOVE NORMAL
SHOULD CONTINUE THROUGH THE DAY FRIDAY...WITH HIGHS IN MOST AREAS
REALIZED TOWARD EVENING BEFORE COLD ADVECTION MOVES IN FROM THE
NORTH. STRONG SOUTH WINDS EXPECTED THROUGHOUT THE DAY FRIDAY AHEAD
OF THIS BOUNDARY...AND WITH RECENT LIGHT SNOW COVER HAVING LITTLE
OPPORTUNITY TO SETTLE/CURE BEFORE THE WINDS PICK UP...WILL CONTINUE
MENTION OF BLOWING SNOW. AREA OF GREATEST CONCERN IS ALONG THE
BUFFALO RIDGE WHERE HIGHER ELEVATIONS WILL TAP INTO STRONGEST OF
WINDS ALOFT...AND THIS AREA ALSO RECEIVED GREATEST AMOUNT OF FRESH
SNOW OVER THE PAST 2-3 DAYS. AS MENTIONED IN SHORT TERM PORTION OF
THIS DISCUSSION...WILL NOT BE ISSUING ANY HEADLINES JUST YET...BUT
POTENTIAL THERE AND LATER SHIFTS MAY NEED TO CONSIDER.
ASIDE FROM BLOWING SNOW THREAT...BOTH NAM AND GFS HINTING AT
DEVELOPMENT OF STRATUS BELOW THE STRENGTHENING INVERSION EAST OF THE
JAMES VALLEY FRIDAY MORNING...TOPPED BY WEAK LIFT FROM THE BROAD WARM
ADVECTION. AT THIS TIME...FORECAST SOUNDINGS KEEP THE STRATUS LAYER
WITHIN THE SNOW GROWTH TEMPERATURE RANGE...SO HAVE ONLY ADDED CHANCE
OF FLURRIES FOR NOW. BUT WITH DRY AIR ABOVE THIS...IF ICE IS NOT
INTRODUCED WITHIN THE STRATUS LAYER ITSELF WE COULD BE LOOKING AT
SOME PATCHY FREEZING DRIZZLE INSTEAD.
FRIDAY NIGHT A LITTLE TRICKY WITH POST FRONTAL WAVE BRINGING A
CHANCE OF LIGHT PRECIPITATION TO MAINLY NORTHERN PORTIONS OF THE
AREA. ALAS...WITH THE WARMING AHEAD OF THE BOUNDARY...ESPECIALLY
ALOFT...QUESTIONS OF PRECIPITATION TYPE ENTER THE EQUATION. WITH ALL
MODELS CONTINUING TO SHOW A WARM LAYER ALOFT OF 3-6C AHEAD OF THE
FRONT IN THE EVENING...INTRODUCTION OF MIXED PRECIP TYPES BECAME
NECESSARY...AND WILL HAVE A MENTION OF FREEZING RAIN/SLEET ACROSS
MAINLY THE NORTH AND EAST BEFORE THE COLDER AIR PUSHES SOUTH AND
CHANGES ANY LINGERING PRECIP TO SNOW. SAVING GRACE IS THAT AMOUNTS
CURRENTLY LOOK TO REMAIN QUITE LIGHT...SO ANY ICING SHOULD BE
MINIMAL. THE MILD TEMPERATURES FRIDAY...ALONG WITH THIS THREAT OF
FREEZING PRECIP...ALTHOUGH RELATIVELY SMALL...DO THROW A WRENCH INTO
THE CONTINUED POTENTIAL FOR BLOWING SNOW AS THE WINDS PICK BACK UP
BEHIND THE BOUNDARY LATER FRIDAY NIGHT THROUGH SATURDAY. HOWEVER...
SINCE CONFIDENCE IS GREATER IN STRONG WINDS THAN IN ANY APPRECIABLE
ICING OCCURRING ATOP THE LIGHT SNOW PACK...WILL KEEP THE MENTION OF
BLOWING SNOW IN THROUGH THE DAY SATURDAY.
AS FAR AS TEMPERATURES THROUGH THE WEEKEND...LOOKS LIKE THEY WILL BE
ON A DOWNWARD SLIDE FROM FRIDAY NIGHT THROUGH MID MORNING MONDAY...
WITH THE POSSIBLE EXCEPTION OF SUNDAY MORNING/MIDDAY WHEN READINGS
MAY SEE A SLIGHT CLIMB AS DEEPER MIXING BEHIND THE WELL ADVERTISED
SECONDARY ARCTIC FRONT BRINGS DOWN NOT-QUITE-AS-COLD AIR. 02/00Z
GFS/ECMWF A LITTLE FASTER WITH THE SECOND BOUNDARY THAN PREVIOUS
RUNS...BUT STILL ON TRACK WITH 850MB TEMPERATURES AS COLD AS -28C TO
-33C SLIDING THROUGH THE FORECAST AREA LATE SUNDAY/SUNDAY NIGHT.
SHOULD ALSO BE FAIRLY WELL MIXED WITH DEEP NORTHWEST FLOW BEHIND THE
BOUNDARY...WITH SUSTAINED WINDS OF AT LEAST 15-20 MPH PRODUCING WIND
CHILL READINGS OF 35 TO 50 BELOW ZERO FOR SEVERAL HOURS SUNDAY NIGHT
INTO MONDAY.
MODELS A LITTLE SHARPER WITH MID/UPPER LEVEL WAVE ACCOMPANYING THE
ARCTIC PUSH...WHICH COULD BRING A QUICK SHOT OF LIGHT SNOW TO MAINLY
SOUTHWEST PORTIONS OF THE AREA SUNDAY. CURRENTLY LOOKING AT AMOUNTS
OF AN INCH OR LESS...WITH BETTER CHANCE OF MORE THAN A DUSTING IN
AREAS WEST OF THE JAMES RIVER. REMAINDER OF THE LONGER RANGE SHOULD
BE ON THE DRY SIDE...WITH WARMING TREND BEGINNING BY MIDWEEK. MODELS
DIFFER ON TIMING OF WARM UP SLIGHTLY...SO DID NOT STRAY FROM GENERAL
MODEL CONSENSUS FOR TEMPERATURES AT THIS RANGE JUST YET.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1123 AM CST THU JAN 2 2014
LIGHT WINDS AND VFR CONDITIONS EXPECTED THROUGH THE DAY. WINDS WILL
INCREASE TONIGHT AS A SOUTHERLY LOW LEVEL JET DEVELOPS...LOOKING AT
GUSTS IN THE 20 TO 30 KT RANGE AT OUR TAF SITES INTO TOMORROW
MORNING. THIS COULD RESULT IN SOME VISIBILITY REDUCTION IN BLOWING
SNOW AT THE TAF SITES...BUT THE BEST CHANCE OF THIS WILL BE ACROSS
SOUTHWEST MINNESOTA...SO WILL LEAVE OUT OF THE TAFS AT THIS TIME.
WILL BE CLOSE TO LOW LEVEL WIND SHEAR CRITERIA AS WELL TONIGHT...BUT
THINKING SURFACE WINDS STAY GUSTY ENOUGH TO KEEP US JUST BELOW. TOUGH
CALL ON WHETHER MVFR STRATUS MOVES IN TONIGHT AS WARMER AIR MOVES
INTO OUR VERY COLD LOW LEVELS. MODELS STRUGGLE WITH STRATUS
FORECASTING IN THESE COLD SITUATIONS. HOWEVER THERE APPEARS TO BE
ENOUGH OF A SIGNAL IN BOTH THE NAM AND GFS TO WARRANT AN
INTRODUCTION OF MVFR STRATUS INTO THE TAFS..MOVING IN FROM SOUTHWEST
TO NORTHEAST LATER TONIGHT INTO TOMORROW MORNING. BUT THIS REMAINS A
LOW CONFIDENCE SITUATION. COULD SEE SOME FLURRIES OUT OF THESE
CLOUDS...BUT NOTHING MAJOR EXPECTED.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR SDZ038>040-052>056-
058>062-064>071.
MN...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR MNZ071-072-080-081-
089-090-097-098.
IA...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR IAZ001>003-012>014-
020>022-031-032.
NE...WIND CHILL ADVISORY UNTIL NOON CST TODAY FOR NEZ013-014.
&&
SHORT TERM...SCHUMACHER
LONG TERM...JH
AVIATION...CHENARDHazardous weather outlook, Jan 2, 5:39 AM CST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0539 AM CST THU JAN 02 2014 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0539 AM CST THU JAN 02 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER... ALTHOUGH WINDS ARE RELATIVELY LIGHT THIS MORNING...WITH AIR TEMPERATURES IN THE TEENS BELOW ZERO...ANY LIGHT BREEZE WILL PRODUCE A WIND CHILL EFFECT. WIND CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO ARE EXPECTED IN AREAS ALONG AND EAST OF THE JAMES RIVER VALLEY AT TIMES. INCREASING WINDS WILL PRODUCE SIMILAR WIND CHILLS IN AREAS EAST OF THE JAMES RIVER TONIGHT. THE INCREASING WINDS WILL ALSO PRODUCE AREAS OF BLOWING AND DRIFTING SNOW...ESPECIALLY ALONG AND EAST OF THE BUFFALO RIDGE IN SOUTHWEST MINNESOTA...WHERE WIND GUSTS OF 30 TO 35 MPH ARE EXPECTED BY LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG SOUTHERLY WINDS WILL CONTINUE TO BRING A THREAT OF BLOWING SNOW TO AREAS EAST OF THE JAMES RIVER VALLEY FRIDAY. VISIBILITY IN OPEN AREAS MAY BE REDUCED TO A HALF MILE OR LESS AT TIMES...ESPECIALLY ALONG AND EAST OF THE BUFFALO RIDGE IN SOUTHWEST MINNESOTA WHERE WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE. THERE IS A CHANCE OF LIGHT FREEZING RAIN OR SLEET IN AREAS MAINLY NORTH OF INTERSTATE 90 FRIDAY NIGHT. ALTHOUGH PRECIPITATION AMOUNTS WILL BE LIGHT...UNTREATED SURFACES MAY DEVELOP SLIPPERY SPOTS. AREAS OF BLOWING SNOW WILL AGAIN BE POSSIBLE LATE FRIDAY NIGHT AND SATURDAY...AS WINDS TURN TO THE NORTHWEST AND INCREASE TO 20 TO 30 MPH. WIND CHILL READINGS IN THE 20S BELOW ZERO WILL RETURN TO EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA SATURDAY NIGHT. EVEN COLDER AIR IS FORECAST TO PUSH INTO THE REGION SUNDAY NIGHT AND MONDAY. THIS COLD AIR WILL BE ACCOMPANIED BY BREEZY CONDITIONS...RESULTING IN THE POTENTIAL FOR A PROLONGED PERIOD OF DANGEROUS WIND CHILL READINGS IN THE 30S AND 40S BELOW ZERO EARLY NEXT WEEK. THE COLDEST WIND CHILLS ARE EXPECTED MONDAY MORNING...WHEN SOME PARTS OF EAST CENTRAL SOUTH DAKOTA AND SOUTHWEST MINNESOTA COULD SEE WIND CHILL VALUES OF 50 BELOW TO 55 BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 3:57 PM CST | Winter Weather Advisory | FSD | Dickinson, Lyon, Osceola | 41 hr |
Nearby
Wind Chill Advisories in Iowa, 2014Wind Chill Advisories in South Dakota, 2014Wind Chill Advisories in Minnesota, 2014Every wind chill advisory in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.